Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Pittsburgh, PA

June 13, 2017Greene County, Pennsylvania; Marion County, Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 13, 2017, 2:46 PM EDT for Greene County, Pennsylvania; Marion County, Monongalia County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 2:46 PM EDT (18:46 UTC)
Expired
Jun 13, 2017, 5:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Greene County, PA, Marion County, WV, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WGUS51 KPBZ 131846
FFWPBZ
PAC059-WVC049-061-132145-
/O.NEW.KPBZ.FF.W.0012.170613T1846Z-170613T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
246 PM EDT TUE JUN 13 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southern Greene County in southwestern Pennsylvania...
  Monongalia County in northern West Virginia...
  Marion County in northern West Virginia...

* Until 545 PM EDT.

* At 246 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Morgantown, Fairmont, Westover, Mannington, Star City, Pleasant
  Valley, Winfield, Barrackville, Monongah, Granville, Cassville and
  Rivesville.

This includes the following highways...
  Interstate 68 in West Virginia near mile marker 1.
 
  Interstate 79 in Pennsylvania between mile markers 0 and 7.
 
  Interstate 79 in West Virginia between mile markers 135 and 160.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

LAT...LON 3949 8047 3960 8048 3960 8045 3962 8044
      3963 8044 3964 8043 3963 8040 3965 8039
      3966 8040 3972 8041 3972 8049 3987 8049
      3979 7995 3945 7995 3943 7999

$$
3 follow-up statements
354 
WGUS71 KPBZ 131910
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
310 PM EDT TUE JUN 13 2017

PAC059-WVC049-061-132145-
/O.CON.KPBZ.FF.W.0012.000000T0000Z-170613T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene PA-Monongalia WV-Marion WV-
310 PM EDT TUE JUN 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHERN GREENE...MONONGALIA AND MARION COUNTIES...

At 310 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Additional rainfall amounts of 1 inch are possible in the warned 
area.

This includes the following highways...
  Interstate 68 in West Virginia near mile marker 1.
 
  Interstate 79 in Pennsylvania between mile markers 0 and 7.
 
  Interstate 79 in West Virginia between mile markers 135 and 160.
 
LAT...LON 3949 8047 3960 8048 3960 8045 3962 8044
      3963 8044 3964 8043 3963 8040 3965 8039
      3966 8040 3972 8041 3972 8049 3987 8049
      3979 7995 3945 7995 3943 7999

$$
268 
WGUS71 KPBZ 131941
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
341 PM EDT TUE JUN 13 2017

PAC059-131949-
/O.CAN.KPBZ.FF.W.0012.000000T0000Z-170613T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene PA-
341 PM EDT TUE JUN 13 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN GREENE COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3949 8047 3960 8048 3960 8045 3962 8044
      3963 8044 3964 8043 3963 8040 3964 8039
      3966 8040 3968 8040 3969 8041 3971 8040
      3972 8042 3972 7995 3945 7995 3943 7999

$$

WVC049-061-132145-
/O.CON.KPBZ.FF.W.0012.000000T0000Z-170613T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monongalia WV-Marion WV-
341 PM EDT TUE JUN 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
MONONGALIA AND MARION COUNTIES...

At 339 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across Marion county. Rainfall intensity and coverage has been 
decreasing. 2 to 3 inches of rain have fallen over portions of the 
warning area. An additional one-half to 1 inch of rain is possible. 

This includes the following highways...
  Interstate 68 in West Virginia near mile marker 1.
 
  Interstate 79 in West Virginia between mile markers 135 and 160.
 
LAT...LON 3949 8047 3960 8048 3960 8045 3962 8044
      3963 8044 3964 8043 3963 8040 3964 8039
      3966 8040 3968 8040 3969 8041 3971 8040
      3972 8042 3972 7995 3945 7995 3943 7999

$$
887 
WGUS71 KPBZ 132003
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
403 PM EDT TUE JUN 13 2017

WVC049-061-132013-
/O.CAN.KPBZ.FF.W.0012.000000T0000Z-170613T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monongalia WV-Marion WV-
403 PM EDT TUE JUN 13 2017

...THE FLASH FLOOD WARNING FOR MONONGALIA AND MARION COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3949 8047 3960 8048 3960 8045 3962 8044
      3963 8044 3964 8043 3963 8040 3964 8039
      3966 8040 3968 8040 3969 8041 3971 8040
      3972 8042 3972 7995 3945 7995 3943 7999

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 12:35 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 13, 12:35 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1235 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Periodic rain chances return for the rest of the week with
several crossing disturbances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With noon update, updated pops to account for coverage in
thunderstorms increasing slightly more than expected across
southeastern Ohio. However, the bulk of the rainfall so far has
remained south of the forecast area. Showers and thunderstorms
are also expected to develop along a cold front moving through
New York into Pennsylvania, but so far nothing has developed
locally along the front, with all rain well northeast of the
region. Any showers and thunderstorms that develop this
afternoon should be pulse in nature considering how light winds
are both at the surface and aloft. While this should limit any
severe potential, the light wind speeds also mean that any storm
that does develop will move slowly and produce a good bit of
rain in any one location.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
The front is progged to become stationary tonight as it becomes
oriented NW-SE from Central OH to Wrn PA. Shower/tstm coverage
should decrease with diminishing instability and shortwave
support.

Upper ridging is expected to develop ahead of another advancing
Plains shortwave Wed. This could help limit precip coverage near
the front initially, though with building instability and weak
convergence in vicinity of the front maintained the likely POPs
for areas S of I 80. Weak flow and moderate instability should
limit the severe weather potential, though locally heavy
rainfall is possible with slow moving storms. Agree with SPC's
limited marginal potential of strong-severe storms.

Activity should decrease Wed night before becoming more numerous
Thursday as the Plains shortwave advances across the region. Any
severe potential should be limited with moderate instability and
little shear, with locally heavy rainfall again possible. The
wave should exit by Friday morning with decreasing POPs.
Temperatures should average 5-10 degrees above seasonal levels.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Broad upper troughing from the Midwest to the NE CONUS should
maintain periodic shower/thunderstorm chances through the period
as shortwaves rotate through the trough. Above seasonal average
temperatures are expected to continue.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Showers and storms have developed in the unstable airmass over
eastern OH/western WV earlier than originally anticipated this
morning, with support from a shortwave over WV. While most of
this is remaining south of the terminals, have bumped up the
timing of VCTS at ZZV and will tempo restrictions as confidence
increases. Meanwhile, cold front will start to sag southward
over the region this afternoon, allowing for further
thunderstorm development. While VFR conditions will prevail,
brief IFR restrictions are possible with heavy rain and gusty
winds. Convection should diminish after sunset, but some patchy
fog may be possible at any terminal that experiences a storm.
Will leave this mention out for now and reevaluate with the 18z
issuance.

.Outlook...
Restrictions from showers and thunderstorms are possible
Wednesday and Thursday as upper ridging weakens and a trough
approaches.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 4:31 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Tue Jun 13 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday and Thursday will pose a
concern for flash flooding and occasional severe weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 13, 1:47 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT TUE JUN 13 2017

OHZ039-048-058-131815-
Guernsey-Tuscarawas-Coshocton-
147 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN
TUSCARAWAS COUNTIES...

At 146 PM EDT, a strong thunderstorm was located near Sugarcreek, or
9 miles southwest of Dover, moving southeast at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Newcomerstown...                  Gnadenhutten...
Tuscarawas...                     Baltic...
Port Washington...                Stone Creek...
Gilmore...                        Stillwater...
Bakersville...

This includes  Interstate 77 in Ohio between mile markers 60 and 79.

LAT...LON 4044 8175 4045 8174 4045 8168 4044 8168
      4046 8167 4048 8167 4053 8155 4032 8132
      4018 8162
TIME...MOT...LOC 1746Z 329DEG 12KT 4043 8161

34
Local storm report, Jun 13, 2:32 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             TIPPECANOE              40.27N  81.29W
06/13/2017  E1.00 INCH       HARRISON           OH   PUBLIC

            HAIL AT LEAST THE SIZE OF A QUARTER ALONG NORRIS ROAD

&&

EVENT NUMBER PBZ1701539

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningPBZGreene31 min
Jun 13, 3:15 PM EDTSevere Thunderstorm WarningPBZBeaver45 min
Jun 13, 3:46 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence44 min
Jun 13, 3:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland51 min
Jun 13, 4:05 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence25 min
Jun 13, 4:18 PM EDTFlash Flood WarningPBZBeaver, Lawrence3 hr
Jun 13, 4:21 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler42 min
Jun 13, 4:42 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland48 min
Jun 13, 4:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland45 min
Jun 13, 4:54 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jun 13, 5:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland18 min
Jun 13, 7:14 PM EDTFlash Flood WarningPBZAllegheny5 hr
Jun 13, 2:13 PM EDTFlash Flood WarningPBZMarshall3 hr
Jun 13, 2:44 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia46 min

Nearby

Flash Flood Warnings in West Virginia, 2017Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.